I just came across this forum and found it really interesing! I have the constant dizziness (rocking sensation) and can relate to many of those on here. I have actually not been given a diagnosis. I have seen many doctors and some have suggested migraines. I have had many tests and all have been normal. This has been going on for about 5 years.
Lately, a major symptom I have been having is lightheadedness and feeling like I am going to pass out. This can come on pretty suddenly and is worse when I am in the heat. I was wondering if that is a common symptom of MAV or not??
For me, Michael, I’d characterize it more as “like I’m about to lose it.” It segues pretty fast into a bad headache and nausea if I ignore it. It does mean that I need to slow down or take a break, or if it’s from heat, cool off–drinking icewater, something I never do, helped immensely the other day.
Lightheadedness is a major symptom for me - can become profound if I am exposed to a trigger - heat and sunshine would be a good example.
If you’ve had loads of tests and they found nothing, experience constant rocking and have lightheadedness, the chances are you have migraine associated vertigo. Many docs aren’t the at clued up on it and don’t diagnose.It took me a long time to get my diagnosis.
The specialists in the field of dizziness are called neurotologists - it’s like an ENT with an extra 4 yrs training in to the inner ear. Some neurologists also really know their stuff where this is concerned, but it helps to know you are seeing someone who is up on this area. In fact once diagnosed many people are under the care of neurologists as one of their areas of specialisation is migraine.
If you are undiagnosed you probably aren’t benefitting from the treatment you can have for this - a daily migraine preventative. I don’t know where u are in the world, but if you say I’m sure someone can point u in the direction of a doc who knows their stuff. I’m in London England, if you’re here I could tell you who you could see.
Thanks for the replies,
Yeah heat can definitely make it worse! I’m guessing I do have MAV. I saw one neurologist who says it is migraines and another who said it is definitely not mirgraines so i dont really know where to go from here. I live in the US…
Is there any medication that actually helps??
Yes there are absolutely medications that help - I am on one. For MAV people take a daily migraine preventative. There are many different drugs used for this and it’s a case of trial and error finding the one that works. The abortive medications that people take on an intermittent basis to stop a headache do absolutely nothing for MAV. Some people struggle to find the right drug, others hit the right one straight away and go from very ill to pretty normal health. You won’t see as many people who are no longer suffering with symptoms on this board as they tend to go away when they get well. That said I know people off the board who that’s happened to.
I would totally and completely ignore the doc who told you it definitely isn’t migraines. Your symptoms are so like many, many people with a MAV diagnosis who frequent these boards. If you’ve seen numerous docs and nothing else at all has showed up, chances are it’s migraine. There are no tests that can prove it’s migraine. You have to go on symptoms and excluding other things. It’s actually much more common that people realise, a lot of docs are clueless when it comes to MAV, it’s still fairly unknown to some.
I really feel for you going five years without a definitive diagnosis. Although it does sound like one doctor hit the nail on the head with the definite migraine diagnosis. I would pay them another visit and start trying preventative drugs. You could be suffering unnecessarily.
In your shoes I’d check out some of the articles on the board re MAV, it will give you a clearer idea of why it’s very likely in your case. I’m in England but if you aren’t happy with the doc who diagnosed migraine, you could always ask if people know of a doc who is clued up on this condition in your area.
Thanks Hannah - I am going to set up an appointment with the neruologist who suggested I have migraines and hopefully that will set me on the right track to figuring this whole thing out. The one thing I noticed is that pretty much EVERY drug for migraines has dizziness as a side effect…awesome right? :lol: So that kind of confused me a little…has anyone noticed that there dizziness has gotten worse when they took a med?
The drugs thing is trial and error. Some drugs have made my dizziness worse. Mainly because migraineurs are known to be sensitive to medication. I had to trial various drugs to find the one that made me better not worse. Sometimes the drugs can make you worse for a short period before they make you better. If the drugs isn’t right for you or simply makes you worse, you come off it. If a drug rids you of most or some of your symptoms but has side effects, it’s a question of deciding whether the side effects are preferable to the illness. Some people get lucky and get well on a drug with no side effects at all.
At the moment I take a beta blocker, propranolol, this is the only drug that has ever worked for me. It makes me tired and it’s harder to keep weight off, but I consider these a small price to pay for the benefits it gives me.
However I wouldn’t be shy of trying drugs - they are the way out of this mess along with ascertaining what your triggers are and avoiding them. For me other triggers are heat, sunshine, (obviously I don’t avoid these all the time, am just careful) lack of sleep or disrupted sleep, flying in a plane, rigorous cardio exercise and certain foods and drinks.
Without a daily migraine preventative I would probably be dizzy all the time, now I lead a fairly normal life with intermittent relapses. I guess it depends how much the condition impacts on your life. I’d rather take a drug every day than live with the horrible symptoms I had constantly before.